Potentially two more meningitis outbreak-related deaths have now occurred in Tennessee, bringing the total in the state to five.
Earlier today the Tennessee Department of Health reported a fourth death, which occurred on Sept. 26. The department learned about the fatality through an examination of past death records and attributed it to contaminated steroid injections administered at one of three state health care facilities.
Late Monday afternoon, the Tennessean reported that a family member confirmed the fungal-meningitis-related death of 80-year-old Reba Temple of Centerville, Tenn. Temple died on Saturday at Saint Thomas Hospital and was buried Monday, according to her obituary.
Temple ran the health department in Hickman County for 37 years, according to her brother, Robert Chessor of Nashville.
The Department of Health has not yet confirmed the fifth death as part of its total.
"Fatalities are reported to us when they are identified by the clinician or facility, and they may not be identified as a part of this outbreak until sometime after death. And that appears to be the case here," said John Dreyzehner, commissioner of the Tennessee Department of Health.
A fungal meningitis outbreak claims another life in Tennessee.
Monday, state health officials also announced three new cases, bringing the total to 35.
Nationwide, meningitis has impacted more than 100 people in 9 states. 8 people have died. Tennessee continues to be hit the hardest, followed by Virginia and Michigan
The cases have been traced to a contaminated steroid injection that was administered by epidural at medical clinics.
Over the weekend, the Tennessee Department of Health and local officials contacted dozens of at-risk patients.
Three tennessee clinics received the steroid injection linked to the outbreak, in Nashville, Oak Ridge and Crossville.
It's important to note, the new cases reported by the state are from past exposures. Any new cases are not from a new exposure to the steroid injection.
Health officials say it's key to identify symptoms early and to get treatment started.
"Thankfully, we are seeing improvement now that we are able to more aggressively identify and treat the underlying conditions," said Tennessee Health Commissioner, Dr. John Dreyzehner.
The New England Compounding Center, which makes the steroid in question, has now recalled all of its products.
Last week, state health officials told all Tennessee clinics not to use any product from the NECC.
Also Monday, we received a statement from one of the Tennessee clinics who received the recalled medication. State health officials say at least one person who was treated at Specialty Surgery Center in Crossville became sick.
After the close of business on September 26, 2012, we received a Voluntary Product Recall of a specific lot of an injectable steroid from our supplier. We promptly cancelled all pain management patients for the following day. We have removed the remaining vials of the steroid from our inventory, and those vials have been set aside for the FDA.
In direct consultation with Marion Kainer, M.D. of the Tennessee Department of Health, we have contacted the patients who received this steroid injection for the period of July 1 to September 28, 2012 utilizing a series of questions provided to us by Dr. Kainer. Any patient reporting symptoms of meningitis has been directed to seek immediate medical attention. In addition, we have provided the name and contact information for any patient reporting symptoms of meningitis to the Department of Health for follow-up.
We have stopped performing epidural injections until we feel comfortable that our patients' health and well-being is no longer at risk. Our center provides a variety of other services in addition to epidural steroid injections. These additional services do not put our patients at risk for meningitis infection, and we remain open to provide those services.
We will continue our prompt and complete cooperation with Dr. Kainer and the Tennessee Department of Health. Future inquiries should be directed to the Tennessee Department of Health.